The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of Noncommutative Geometry

Full-Text PDF (345 KB) | Metadata | Table of Contents | JNCG summary
Volume 13, Issue 4, 2019, pp. 1435–1462
DOI: 10.4171/JNCG/350

Published online: 2020-01-20

Inductive limits of projective $C$*-algebras

Hannes Thiel[1]

(1) Universit√§t M√ľnster, Germany

We show that a separable $C$*-algebra is an inductive limits of projective $C$*-algebras if and only if it has trivial shape, that is, if it is shape equivalent to the zero $C$*-algebra. In particular, every contractible $C$*-algebra is an inductive limit of projectives, and one may assume that the connecting morphisms are surjective. Interestingly, an example of Dadarlat shows that trivial shape does not pass to full hereditary sub-$C$*-algebras. It then follows that the same fails for projectivity.

To obtain these results, we develop criteria for inductive limit decompositions, and we discuss the relation with different concepts of approximation.

As a main application of our findings we show that a $C$*-algebra is (weakly) projective if and only if it is (weakly) semiprojective and has trivial shape. It follows that a $C$*-algebra is projective if and only if it is contractible and semiprojective. This confirms a conjecture of Loring.

Keywords: $C$*-algebras, projectivity, semiprojectivity, shape theory

Thiel Hannes: Inductive limits of projective $C$*-algebras. J. Noncommut. Geom. 13 (2019), 1435-1462. doi: 10.4171/JNCG/350